Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 33, NWS Blacksburg, VA

April 17, 1998Stokes County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 17, 1998, 4:02 AM EDT for Stokes County, North Carolina. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 17, 1998, 4:02 AM EDT (08:02 UTC)
Expired
Apr 17, 1998, 4:50 AM EDT
In force
48 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Stokes County, NC

The radar

The Roanoke radar (KFCX), 69 km from the middle of the area, began a volume at 08:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 16, 11:00 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.0 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 1998-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 1998-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 194 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
788 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
194 m²/s²
0-3 km storm-relative helicity
253 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

759 
WUUS01 KRNK 170803 RRA
SVRRNK
NCC169-170850-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
402 AM EDT FRI APR 17 1998

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STOKES COUNTY IN NORTHWESTERN NORTH CAROLINA

* UNTIL 450 AM EDT

* AT 402 AM EDT... BLACKSBURG DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 16 MILES SOUTH SOUTHEAST OF MT AIRY OR 5 MILES WEST
  SOUTHWEST OF PINNACLE MOVING EAST NORTHEAST AT 50 MPH.

* SEVERE WEATHER IS EXPECTED TO REACH...
 CAPELLA                         AROUND 410 AM EDT
 VADE MECUM                      AROUND 415 AM EDT
 MEADOWS                         AROUND 420 AM EDT
 DANBURY                         AROUND 420 AM EDT
 LAWSONVILLE                     AROUND 420 AM EDT
 DILLARD                         AROUND 425 AM EDT
 PRESTONVILLE                    AROUND 425 AM EDT
 SANDY RIDGE                     AROUND 430 AM EDT

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

DD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 2:35 AM EDT, 1 hour 27 minutes earlier.

Area forecast discussion, Apr 17, 2:35 AM EDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
235 AM EDT FRI APR 17 1998

DISC...

HAVE GIVEN MDLS A BRIEF LUK THIS AM...BUT FRANKLY AM MORE CONCERNED
ATTM ABT ON GOING WX...SO WL NOT HAVE MUCH TO CONTRIBUTE.  OBVIOUSLY
THERE WL BE CONT SHRWS AND TSTMS THIS AM W/ POTL FOR SVR PER LST
WWAMKC.  ALSO GETTING LOTS OF RAFL AND WATCHING THAT.  PCPN LARGELY
TIED TO OR AHD OF CD FNT WHICH XTNDED FM WEST OF PKB TO WEST OF JKL
TO ARND BNA AT 05Z.  BHND THE FNT.. NO RAFL...BUT STL LOTS OF MVFR
CLDS.

THUS...XPCT THIS FIRST BATCH OF PCPN TO END W/ THE PASG OF FNT. FNT
PROGGED TO RECH A DC TO WEST OF CAE LINE (ROUGHLY) BY 00Z SAT.  GIVEN
CRNT POSN AND MOVNT THIS DOES NOT SEEM UNREASONABLE.  SOME DRIER AIR
PROGGED TO MOVE IN BY ALL THREE MDS...BUT THEN ALL THREE BRING A
DEEP LYR BACK AS ANOTHER S/WV LIFTS OUT OF THE BROAD UPR LVL TROF.

THE MDLS ALL DVLP ANOTHER WAVE ALT THE SRN PART OF THE CD FNT... W/
VARYING DEGREES OF STRENGTH.  ALL WD RESULT IN UPSLOPE TYPE PCPN
ACRS THE FA.  HAVE NO REAL FEEL FOR WHICH MDL IS BEST... BUT THINK A
COMPRIMISE OF THE FWC AND FAN SEEMS NOT UNREALISTIC.  SEE THAT WBC
HAS GONE CATAGORICAL AND CANNOT ARGUE SINCE I WAS THINKING 70 AND 70
VS. 80 IS JUST NOT A BIG DIFF.

BACK TO DECIDING WHETHER OR NOT TO WAKE UP THE WCM.

ROA 68/50/55 757  BLF 60/45/50 757
LYH 69/50/55 757  RNK 62/46/51 757
DAN 75/52/56 757

DESROSIERS

In the hours before

Special weather statement, Apr 16, 10:50 PM EDT, 5 hours 12 minutes before
NCZ001>006-018>020-170840-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1050 PM EDT THU APR 16 1998

...A NEW TORNADO WATCH IS IN EFFECT FOR NORTHWESTERN NORTH
CAROLINA UNTIL 5 AM...

A TORNADO WATCH IS NOW IN EFFECT FOR NORTHWESTERN NORTH CAROLINA
UNTIL 5 AM FRIDAY AND INCLUDES THE FOLLOWING COUNTIES...

     WATAUGA...ASHE...ALLEGHANY...WILKES...SURRY...STOKES...
     YADKIN...AND ROCKINGHAM.

SCATTERED SEVERE THUNDERSTORMS THAT MOVED THROUGH EASTERN
TENNESSEE EARLIER THURSDAY EVENING ARE EXPECTED TO REDEVELOP OVER
PORTIONS OF WESTERN NORTH CAROLINA OVERNIGHT AS A COLD FRONT SLOWLY
PUSHES EAST INTO MOIST...UNSTABLE AIR SITUATED OVER THE REGION.
SOME OF THESE STORMS COULD BE ACCOMPANIED BY TORNADOES.

REMEMBER... A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN
AND NEAR THE WATCH AREA. LARGE HAIL... DAMAGING WINDS... AND
TORRENTIAL RAINFALL MAY ALSO OCCUR. BE READY TO SEEK A PLACE OF
SAFETY IF A WARNING IS ISSUED FOR YOUR AREA.

JDS
Special weather statement, Apr 16, 10:50 PM EDT, 5 hours 12 minutes before
NCZ001>006-018>020-170840-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1050 PM EDT THU APR 16 1998

...A NEW TORNADO WATCH IS IN EFFECT FOR NORTHWESTERN NORTH
CAROLINA UNTIL 5 AM...

A TORNADO WATCH IS NOW IN EFFECT FOR NORTHWESTERN NORTH CAROLINA
UNTIL 5 AM FRIDAY AND INCLUDES THE FOLLOWING COUNTIES...

     WATAUGA...ASHE...ALLEGHANY...WILKES...SURRY...STOKES...
     YADKIN...AND ROCKINGHAM.

SCATTERED SEVERE THUNDERSTORMS THAT MOVED THROUGH EASTERN
TENNESSEE EARLIER THURSDAY EVENING ARE EXPECTED TO REDEVELOP OVER
PORTIONS OF WESTERN NORTH CAROLINA OVERNIGHT AS A COLD FRONT SLOWLY
PUSHES EAST INTO MOIST...UNSTABLE AIR SITUATED OVER THE REGION.
SOME OF THESE STORMS COULD BE ACCOMPANIED BY TORNADOES.

REMEMBER... A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN
AND NEAR THE WATCH AREA. LARGE HAIL... DAMAGING WINDS... AND
TORRENTIAL RAINFALL MAY ALSO OCCUR. BE READY TO SEEK A PLACE OF
SAFETY IF A WARNING IS ISSUED FOR YOUR AREA.

JDS
Special weather statement, Apr 16, 11:22 PM EDT, 4 hours 40 minutes before
VAZ007-009-170420-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1122 PM EDT THU APR 16 1998

...TORNADO WATCH FOR FAR SOUTHWEST VIRGINIA HAS BEEN CANCELLED...

...A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE AREA UNTIL 4 AM...

THE TORNADO WATCH THAT INCLUDED TAZEWELL AND SMYTH COUNTIES IN FAR
SOUTHWEST VIRGINIA HAS BEEN CANCELLED. THE THUNDERSTORMS THAT WERE
HEADED UP INTO SOUTHWEST VIRGINIA HAVE WEAKENED CONSIDERABLY AND
ARE NO LONGER A SIGNIFICANT THREAT TO PRODUCE SEVERE WEATHER OR
TORNADOES.

HOWEVER THE POSSIBILITY OF HEAVY RAIN AND FLOODING STILL EXISTS.
MANY AREAS OF TAZEWELL AND SMYTH COUNTIES HAVE RECEIVED WELL OVER AN
INCH OF RAIN SINCE EARLY THURSDAY AFTERNOON AND MORE RAIN IS
EXPECTED OVERNIGHT.

AREA RESIDENTS SHOULD MONITOR FLOOD CONDITIONS... AND BE PREPARED
TO MOVE TO HIGHER GROUND... SHOULD FLOOD WATERS THREATEN. IF FLASH
FLOODING IS OBSERVED... ACT QUICKLY. MOVE TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

JDS
Special weather statement, Apr 16, 11:22 PM EDT, 4 hours 40 minutes before
VAZ007-009-170420-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1122 PM EDT THU APR 16 1998

...TORNADO WATCH FOR FAR SOUTHWEST VIRGINIA HAS BEEN CANCELLED...

...A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE AREA UNTIL 4 AM...

THE TORNADO WATCH THAT INCLUDED TAZEWELL AND SMYTH COUNTIES IN FAR
SOUTHWEST VIRGINIA HAS BEEN CANCELLED. THE THUNDERSTORMS THAT WERE
HEADED UP INTO SOUTHWEST VIRGINIA HAVE WEAKENED CONSIDERABLY AND
ARE NO LONGER A SIGNIFICANT THREAT TO PRODUCE SEVERE WEATHER OR
TORNADOES.

HOWEVER THE POSSIBILITY OF HEAVY RAIN AND FLOODING STILL EXISTS.
MANY AREAS OF TAZEWELL AND SMYTH COUNTIES HAVE RECEIVED WELL OVER AN
INCH OF RAIN SINCE EARLY THURSDAY AFTERNOON AND MORE RAIN IS
EXPECTED OVERNIGHT.

AREA RESIDENTS SHOULD MONITOR FLOOD CONDITIONS... AND BE PREPARED
TO MOVE TO HIGHER GROUND... SHOULD FLOOD WATERS THREATEN. IF FLASH
FLOODING IS OBSERVED... ACT QUICKLY. MOVE TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

JDS
Special weather statement, Apr 17, 2:20 AM EDT, 1 hour 42 minutes before
NCZ001>006-018>020-171000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
220 AM EDT FRI APR 17 1998

...A TORNADO WATCH REMAIN IS IN EFFECT FOR NORTHWESTERN NORTH
CAROLINA UNTIL 5 AM...

A TORNADO WATCH REMAINS IN EFFECT FOR NORTHWESTERN NORTH CAROLINA
UNTIL 5 AM AND INCLUDES THE FOLLOWING COUNTIES...

     WATAUGA...ASHE...ALLEGHANY...WILKES...SURRY...STOKES...
     YADKIN...AND ROCKINGHAM.

SCATTERED THUNDERSTORMS WILL CONTINUE MOVING THROUGH NORTHWEST NORTH
CAROLINA EARLY THIS MORNING.  WINDS IN THE LOWER PART OF THE
ATMOSPHERE REMAIN FAVORABLE FOR THE DEVELOPMENT OF ISOLATED
TORNADOES.

IN ADDITION...ANOTHER LINE OF THUNDERSTORMS WILL BE MOVING INTO THE
NORTHWEST MOUNTAINS FROM EASTERN TENNESSEE.  THESE STORMS COULD ALSO
PRODUCE SEVERE WEATHER.

REMEMBER...A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN AND
NEAR THE WATCH AREA. LARGE HAIL... DAMAGING WINDS... AND TORRENTIAL
RAINFALL MAY ALSO OCCUR. BE READY TO SEEK A PLACE OF SAFETY IF A
WARNING IS ISSUED FOR YOUR AREA.

DESROSIERS

Nearby

Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.